Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 14, NWS Midland/Odessa, TX

April 3, 2004Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Apr 3, 2004, 11:49 PM MST for Eddy County, New Mexico. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2004, 11:49 PM MST (06:49 UTC)
Expired
Apr 4, 2004, 6:45 AM MDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Midland/Odessa radar (KMAF), 188 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 040649
FFWMAF
NMC015-041245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1149 PM MST SAT APR 3 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 645 AM MDT

* AT 1140 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
  FLOODING THROUGHOUT CARLSBAD WITH SEVERAL STREET CLOSURES.  
  SOME STREETS HAVE BEEN WASHED AWAY BY THE HEAVY RAIN AND FLOODING.
  NUMEROUS STRANDED VEHICLES HAVE BEEN REPORTED...ESPECIALLY ON 
  CANAL STREET.  LAW ENFORCEMENT OFFICIALS ARE URGING THE PUBLIC 
  TO STAY HOME DUE TO THIS PARTICULARLY DANGEROUS SITUATION.  

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN
  RIVERS...QUEEN...OTIS...MALAGA...LOVING...LOCO HILLS...LAKEWOOD...
  ESPUELA...AVALON...ATOKA...ARTESIA AND CARLSBAD NORTH.

AT 1130 PM MST...HIGHWAY 285 BETWEEN CARLSBAD AND ARTESIA NEAR SEVEN 
RIVERS WAS COVERED WITH WATER AND IMPASSABLE.  

ADDITIONAL RAINFALL IS EXPECTED THROUGHOUT THE OVERNIGHT HOURS AS 
ADDITIONAL THUNDERSTORMS CONTINUE TO DEVELOP TO THE SOUTH AND 
SOUTHWEST OF EDDY COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS...CREEKS...AND OTHER LOW
LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

TO REPORT FLOODING...CALL THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND AT 1 800 5 9 7 3 2 2 0.

LAT...LON 3252 10382 3252 10371 3202 10372 3201 10482
          3296 10483 3297 10381

$$
2 follow-up statements
000 
WGUS74 KMAF 040930
FFSMAF
NMC015-041245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 AM MDT SUN APR 4 2004

...FLASH FLOOD WARNING CONTINUES FOR EDDY COUNTY UNTIL 645 AM 
MDT...

AT 300 AM MDT...LOCAL LAW ENFORCEMENT REPORTED THAT MAJOR FLOODING 
WAS OCCURRING IN SEVERAL AREAS OF CARLSBAD.  SEVERAL STREETS IN 
CARLSBAD CONTINUE TO BE FLOODED AND IMPASSABLE...AND SOME AREAS ARE 
UNDERGOING EVACUATION.  IN ADDITION...WATER IS OVER HIGHWAY 285 
NORTH OF CARLSBAD.  THE PECOS RIVER CONTINUES TO RISE AND IS 
FLOODING PROPERTIES ALONG ITS BANKS DURING THIS DANGEROUS 
SITUATION.  

RADAR AND SATELLITE ESTIMATES INDICATE THAT AN AREA OF RAIN TOTALING 
UP TO 4 INCHES HAS FALLEN OVER PORTIONS OF EDDY COUNTY THIS EVENING. 
THIS IS IN ADDITION TO RAINFALL THAT TOOK PLACE OVER THE PAST FEW 
DAYS.  

MIDLAND DOPPLER RADAR INDICATES SCATTERED SHOWERS AND THUNDERSTORMS 
WILL CONTINUE TO MOVE OVER THE EDDY COUNTY AREA OVER THE NEXT FEW 
HOURS.  THESE THUNDERSTORMS ARE PRODUCING RAINFALL RATES OF UP TO 
1/2 INCH PER HOUR IN SOME LOCATIONS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.  DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

$$
000 
WGUS74 KMAF 041146
FFSMAF
NMC015-041245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 AM MDT SUN APR 4 2004

...FLASH FLOOD WARNING CONTINUES FOR EDDY COUNTY UNTIL 645 AM 
MDT...

AT 630 AM MDT...LOCAL LAW ENFORCEMENT CONTINUED TO REPORT MAJOR 
FLOODING IN SEVERAL AREAS OF CARLSBAD.  SEVERAL STREETS IN CARLSBAD 
CONTINUE TO BE FLOODED AND IMPASSABLE...AND SOME AREAS ARE 
UNDERGOING EVACUATION.  WATER IS ALSO OVER HIGHWAY 285 NORTH OF 
CARLSBAD.   

IN ADDITION...A FLOOD WARNING HAS BEEN ISSUED FOR THE PECOS RIVER 
AND DARK CANYON DRAW.  RECORD FLOODING IS FORECAST TO TAKE PLACE 
SUNDAY AFTERNOON WITH THE PECOS RIVER AND DARK CANYON DRAW IN 
CARLSBAD.  

A FLASH FLOOD WATCH ALSO REMAINS IN EFFECT THROUGH TONIGHT FOR EDDY 
COUNTY.  ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER WEST 
TEXAS AND SOUTHEASTERN NEW MEXICO LATER TODAY AND TONIGHT.  THESE 
ADDITIONAL STORMS WILL AGGRAVATE THE CURRENT SITUATION.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.  DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 9:00 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 3, 9:00 PM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1000 PM CST SAT APR 3 2004

.UPDATE...
NOTE TO USERS...DUE TO ONGOING SEVERE WEATHER AND FLOODING AND
EXPECTED CONTINUATION OF SAME...ROUTINE PUBLIC AND GRIDDED FORECASTS
WILL BE DELAYED SIGNIFICANTLY AND MAY NOT BE AVAILABLE UNTIL AFTER
600 AM CDT.  APOLOGIES FOR ANY INCONVENIENCES THIS MAY CAUSE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TONIGHT WESTERN PERMIAN BASIN...TRANS PECOS
     DAVIS AND GUADALUPE MOUNTAINS...AND BREWSTER COUNTY TXZ258-
     057>060-067-074-075-081.
NM...FLASH FLOOD WATCH TONIGHT SOUTHEAST NEW MEXICO NMZ027>029-
     NMZ033-034.

&&

70
Hazardous weather outlook, Apr 3, 1:30 PM MST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CST SAT APR 3 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CST (130 AM MST) SAT APR 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS
OF WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND EVENING.
LOCATIONS GENERALLY WEST OF THE PECOS RIVER WILL BE THE MOST LIKELY
TO EXPERIENCE THESE STRONGER STORMS.  THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL...HOWEVER DAMAGING WINDS OR AN ISOLATED
TORNADO CANNOT BE RULED OUT.

DUE TO COPIOUS AMOUNTS OF MOISTURE...THUNDERSTORMS THAT DEVELOP THIS
AFTERNOON AND TONIGHT ARE EXPECTED TO PRODUCE HEAVY RAINFALL.  FLASH
FLOODING WILL BE A CONCERN...ESPECIALLY ACROSS THE UPPER TRANS PECOS
AND SOUTHEAST NEW MEXICO PLAINS WHERE HEAVY RAIN FELL FRIDAY NIGHT
AND A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY ACROSS MOST OF THE
OUTLOOK AREA.  ALTHOUGH THE ATMOSPHERE WILL NOT BE AS UNSTABLE AS
SATURDAY...A FEW STORMS COULD BECOME STRONG ENOUGH TO PRODUCE LARGE
HAIL AS COLD TEMPERATURES ALOFT PERSIST OVER THE OUTLOOK AREA.

CONTINUED AVAILABILITY OF MOISTURE AND EXPECTED WIDESPREAD AREAL
COVERAGE OF PRECIPITATION WILL RESULT IN ADDITIONAL HEAVY RAINFALL
SUNDAY.  FLASH FLOODING WILL AGAIN BE A GOOD POSSIBILITY AS MOST
LOCATIONS WILL HAVE WET TO SATURATED GROUND.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.

In the hours before

Special weather statement, Apr 3, 8:14 PM MST, 3 hours 35 minutes before
TXZ059>063-067>070-040430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
914 PM CST SAT APR 3 2004

A LINE OF STRONG THUNDERSTORMS FROM KERMIT TO 10 MILES NORTH OF
CRANE AT 915 PM WILL CONTINUE MOVING NORTH AT 25 MPH THROUGH THE
PERMIAN BASIN. THIS LINE OF STORMS WILL LIKELY MOVE INTO THE MIDLAND
AND ODESSA AREAS BY 1015 PM.

SMALL HAIL AND BRIEF HEAVY RAIN ARE EXPECTED WITH THESE STORMS. SOME
STORMS COULD INTENSIFY REQUIRING A WARNING.

ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE INTO THE AREA
LATE TONIGHT. HEAVY RAINFALL WILL BE POSSIBLE.  STAY TUNED TO NOAA
WEATHER RADIO FOR FURTHER INFORMATION.

05
Special weather statement, Apr 3, 8:23 PM MST, 3 hours 26 minutes before
TXZ059>063-067>070-040430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
923 PM CST SAT APR 3 2004

A LINE OF STRONG THUNDERSTORMS FROM KERMIT TO 10 MILES NORTH OF
CRANE AT 920 PM WILL CONTINUE MOVING NORTH AT 25 MPH THROUGH THE
PERMIAN BASIN. THIS LINE OF STORMS WILL LIKELY MOVE INTO THE MIDLAND
AND ODESSA AREAS BY 1015 PM.

SMALL HAIL AND BRIEF HEAVY RAIN ARE EXPECTED WITH THESE STORMS. SOME
STORMS COULD INTENSIFY REQUIRING A WARNING.

ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE INTO THE AREA
LATE TONIGHT. HEAVY RAINFALL WILL BE POSSIBLE.  STAY TUNED TO NOAA
WEATHER RADIO FOR FURTHER INFORMATION.

05
Special weather statement, Apr 3, 9:03 PM MST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1003 PM CST SAT APR 3 2004

TXZ061-062-069-070-040445-
ECTOR-MIDLAND-REAGAN-UPTON-
1003 PM CST SAT APR 3 2004

...STRONG STORMS REDEVELOPING IN THE SOUTHERN PERMIAN BASIN...

AT 10 PM CST...A STRONG STORM CAPABLE OF PRODUCING PEA SIZE HAIL AND
BRIEF HEAVY RAIN HAD DEVELOPED 18 MILE WEST OF MIDKIFF. ANOTHER
STRONG STORM HAD DEVELOPED 5 MILES EAST OF RANKIN. THESE STORMS WILL
MOVE NORTH AT 20 MPH. MIDLAND IS IN THE PATH OF ONE OF THESE STORMS.
IF FURTHER STRENGTHENING OCCURS...A WARNING MAY BE REQUIRED.

05

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 5:44 PM MSTTornado WarningMAFLea61 min
Apr 3, 6:15 PM MSTFlash Flood WarningMAFLea3 hr
Apr 3, 6:44 PM MSTSevere Thunderstorm WarningMAFLea31 min
Apr 3, 7:17 PM MSTSevere Thunderstorm WarningMAFLea28 min
Apr 3, 7:52 PM MSTFlash Flood WarningMAFEddy4 hr
Apr 3, 9:15 PM MSTFlash Flood WarningMAFLea6 hr
Apr 4, 1:45 AM MSTSevere Thunderstorm WarningMAFLea2 hr
Apr 4, 3:56 AM MDTFlash Flood WarningMAFLea5 hr
Apr 4, 7:17 AM MDTFlash Flood WarningMAFEddy4 hr
Apr 4, 10:00 AM MDTFlash Flood WarningMAFLea6 hr

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.